To the Editor: —I read with great interest the recent case report detailed by Loubert et al. 1I respectfully disagree with their conclusion of this being a case of local anesthetic toxicity. Presuming, based on their case description, that only 5 ml local anesthetic was injected into a blood vessel and minimal perivascular uptake occurred from the previous injections, a maximum of 75 mg lidocaine was inadvertently injected intravasculary.1This amount of local anesthetic is unlikely to produce the necessary blood levels to create central nervous system symptoms.2
An alternative explanation is that the associated intravascular administration of epinephrine, which expectedly caused a hypertensive response, disrupted the blood–brain barrier and the defective blood–brain barrier produced sufficient cerebral edema to generate the witnessed symptoms.3The patient’s symptoms of agitation and loss of consciousness were likely from hypertensive encephalopathy or reversible posterior leukoencephalopathy syndrome.1,4Clinical manifestations of both of these hypertensive-related syndromes overlap with central nervous system local anesthetic toxicity and include restlessness, confusion, altered consciousness, seizures, and coma.3,4These symptoms stem from altered cerebral autoregulation and endothelial dysfunction.3
The patient, assumed from her American Society of Anesthesiologist physical status of I to be normotensive, had a documented blood pressure of 280/130 mmHg during the described symptoms.1Hypertensive encephalopathy has been seen with diastolic readings of as low as 100 mmHg in patients without preexisting hypertension.4As blood pressure exceeds the threshold of cerebral autoregulation, a hyperperfusion situation exists that may disturb the blood–brain barrier and cause cerebral edema.5The resultant cerebral edema can lead to symptoms not dissimilar to those described by the patient in question.5In cases of autoregulatory failure, the rate of blood pressure elevation is pivotal in the pathogenesis of both hypertensive encephalopathy and reversible posterior leukoencephalopathy syndrome.6A rapid increase in blood pressure, from the alleged intravascular epinephrine, was no doubt present in the case report.1Neuroimaging, although not performed in this case, may have revealed cerebral edema.7When cerebral edema is primarily localized into the posterior cerebral hemispheres and is coupled with the clinical picture of restlessness, confusion, altered consciousness, seizures, or coma, a diagnosis of reversible posterior leukoencephalopathy syndrome should be entertained.7With reversible posterior leukoencephalopathy syndrome, a complete recovery is typically seen after blood pressure is controlled and stabilized.3
It seems that the rapid onset and offset of symptoms in this case would likely correlate with epinephrine, not lidocaine or bupivacaine, serum levels. Patient symptomatology paralleled the elevation and subsequent normalization of the recorded blood pressures. In summary, I propose the intravascular epinephrine provided a positive stress test to the patient’s blood–brain barrier and that the concomitantly intravenously administered local anesthetic may have been an inert bystander.
Memorial North Hospital, Colorado Springs, Colorado. email@example.com